Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Great Falls, MT

June 9, 2018Lewis and Clark County, Pondera County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2018, 2:37 PM MDT for Lewis and Clark County, Pondera County, Teton County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 2:37 PM MDT (20:37 UTC)
Expired
Jun 9, 2018, 3:00 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lewis and Clark County, MT, Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 132 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS55 KTFX 092037
SVRTFX
MTC049-073-099-092100-
/O.NEW.KTFX.SV.W.0025.180609T2037Z-180609T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
237 PM MDT SAT JUN 9 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lewis and Clark County in west central Montana...
  West central Pondera County in north central Montana...
  Northwestern Teton County in north central Montana...

* Until 300 PM MDT.

* At 237 PM MDT, a severe thunderstorm was located 24 miles south of
  Heart Butte, or 35 miles west of Choteau, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Heart Butte and Dupuyer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 11298 4795 11292 4798 11288 4801 11289
      4804 11295 4806 11294 4808 11299 4812 11299
      4814 11303 4829 11300 4827 11233 4783 11289
      4792 11307
TIME...MOT...LOC 2037Z 213DEG 26KT 4794 11291 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
323 
WWUS55 KTFX 092050
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
250 PM MDT SAT JUN 9 2018

MTC049-092058-
/O.CAN.KTFX.SV.W.0025.000000T0000Z-180609T2100Z/
Lewis and Clark MT-
250 PM MDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEWIS AND CLARK
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4793 11287 4796 11296 4796 11291 4798 11288
      4801 11289 4804 11295 4806 11294 4808 11299
      4812 11299 4814 11303 4829 11300 4827 11237
TIME...MOT...LOC 2048Z 196DEG 31KT 4804 11288 

$$

MTC073-099-092100-
/O.CON.KTFX.SV.W.0025.000000T0000Z-180609T2100Z/
Pondera MT-Teton MT-
250 PM MDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL PONDERA AND NORTHWESTERN TETON COUNTIES...

At 248 PM MDT, a severe thunderstorm was located 17 miles south of
Heart Butte, or 35 miles northwest of Choteau, moving north at 35 
mph. Another severe storm was 20 miles southwest of Heart Butte, 
also moving north at 35 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Heart Butte and Dupuyer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4793 11287 4796 11296 4796 11291 4798 11288
      4801 11289 4804 11295 4806 11294 4808 11299
      4812 11299 4814 11303 4829 11300 4827 11237
TIME...MOT...LOC 2048Z 196DEG 31KT 4804 11288 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
823 
WWUS55 KTFX 092058
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
258 PM MDT SAT JUN 9 2018

MTC073-099-092107-
/O.EXP.KTFX.SV.W.0025.000000T0000Z-180609T2100Z/
Pondera MT-Teton MT-
258 PM MDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PONDERA AND
NORTHWESTERN TETON COUNTIES WILL EXPIRE AT 300 PM MDT...
    
The severe thunderstorms which prompted the warning have weakened. 
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4793 11287 4796 11296 4796 11291 4798 11288
      4801 11289 4804 11295 4806 11294 4808 11299
      4812 11299 4814 11303 4829 11300 4827 11237
TIME...MOT...LOC 2057Z 213DEG 26KT 4808 11284 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:27 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 9:27 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
927 AM MDT Sat Jun 9 2018

.UPDATE...
Updated forecast is out. Just adjusted the forecast towards
current trends. Temperatures are approaching 80 degrees already in
Great Falls, thus highs in the 90s today look good from Great
Falls to Havre. Storms should develop over the western portions
early this afternoon and move northeastward. Some storms could
develop out by Lewistown by mid afternoon as well. Some storms
could be severe late this afternoon/early this evening. Much
colder air moves into the region tonight behind the front. Expect
rain to change to snow above 6000 feet by Sunday morning over the
Rockies and in mountains of Southwest MT. Snow accumulations of 1
to 2 inches possible at ridge tops. I'll hold off on a winter
weather advisory for now, as mainly ridge tops will be the most
impacted snowfall areas. Brusda

&&

.SYNOPSIS...
A cold front will move through the region tonight, producing
showers and thunderstorms. Some storms could be severe early this
evening. Much colder temperatures will move into the region by
Sunday morning, with snow possible over the higher elevations of
Southwest MT and the Rocky Mountain Front. Generally dry
conditions are expected over the Plains for Sunday afternoon
through Monday, but afternoon highs will be well below normal,
generally in the 50s and 60s.

&&

.AVIATION...
UPDATED 1530Z.
VFR conditions early this afternoon will give way to a strong cold
frontal passage this evening along with lowering ceilings.
Rain/thunderstorms...some severe expected with the frontal
passage. Expect rain to change to snow over the mountains. IFR
conditions are possible in areas of precipitation.
Mountains/passes will become obscured at times after 00z Sun.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT Sat Jun 9 2018/

Saturday through Monday...

Temperatures warm significantly today ahead of a strong upper
level trough and cold front approaching from the west. Expect
widespread high temperatures in the low to mid 90s across Central
Montana. A chance for a few thunderstorms exists this afternoon
but confidence in coverage is marginal. Good instability and shear
are present, along with precipitable water values but with a fairly
strong southerly flow, it may be difficult to generate widespread
convection. The best area for development may be over North
Central Montana into Canada, where jet support is better. A cold
front begins to move into the region Saturday night. Expect windy,
showery, and much cooler conditions Sunday, especially along the
Rockies. Precipitation chance and amount diminishes noticeably
over the plains. Highs will go from the 90s Saturday to 50s and
60s Sunday. Snow is likely in higher elevations Sunday, with
accumulations probably only a couple inches. The chance for
showers remains into Monday as the upper level low pressure tracks
east through southern Canada.

Tuesday through Saturday...

High pressure builds over the region Tuesday and Wednesday before
the next system looks to move into the region Thursday into
Friday. Expect scattered showers and thunderstorms along the
Continental Divide by mid Thursday, lingering into Saturday.
Expect high temperatures to remain fairly seasonal in the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  49  63  43 /  10  80  60  20
CTB  84  45  60  41 /  60  90  70  20
HLN  89  49  61  41 /  10  80  60  30
BZN  88  47  63  37 /   0  40  70  40
WEY  78  40  56  28 /   0  10  30  30
DLN  83  43  57  33 /   0  60  50  30
HVR  95  55  71  45 /   0  40  20  10
LWT  87  50  66  40 /   0  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 12:52 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1252 PM MDT SAT JUN 9 2018

MTZ010-091915-
Eastern Glacier-
1252 PM MDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GLACIER COUNTY...

At 1252 PM MDT, a strong thunderstorm was located 17 miles northeast
of North Browning, or 23 miles northwest of Cut Bank, moving north at
50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Eastern Glacier County.

LAT...LON 4900 11241 4867 11271 4868 11298 4900 11309
TIME...MOT...LOC 1852Z 196DEG 50KT 4878 11281

KJ
Special weather statement, Jun 9, 2:09 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
209 PM MDT SAT JUN 9 2018

MTZ009-010-092045-
Northern Rocky Mountain Front-Eastern Glacier-
209 PM MDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GLACIER COUNTY...

At 209 PM MDT, a strong thunderstorm was located 8 miles north of
Heart Butte, or 25 miles southwest of Cut Bank, moving north at 55
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

This storm will remain over mainly rural areas of south central
Northern Rocky Mountain Front and central Eastern Glacier Counties.

This includes the following highways...
 Highway 2 between mile markers 227 and 247.
 Highway 89 between mile markers 94 and 108.

LAT...LON 4832 11271 4832 11294 4893 11289 4886 11233
TIME...MOT...LOC 2009Z 194DEG 47KT 4841 11277

KJ
Special weather statement, Jun 9, 2:25 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
225 PM MDT SAT JUN 9 2018

MTZ009-010-046-048-092100-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Glacier-Eastern Pondera-
225 PM MDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK...
WEST CENTRAL PONDERA...AND NORTHWESTERN TETON COUNTIES...

At 224 PM MDT, a strong thunderstorm was located 34 miles south of
Heart Butte, or 41 miles west of Choteau, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Heart Butte.

This includes Highway 89 between mile markers 79 and 84.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4792 11309 4795 11299 4795 11292 4798 11288
      4801 11289 4804 11295 4806 11294 4808 11299
      4812 11299 4812 11305 4814 11308 4831 11302
      4831 11246 4777 11296 4779 11307
TIME...MOT...LOC 2024Z 212DEG 45KT 4781 11308

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:00 PM MDTSpecial Weather StatementTFXBroadwater30 min
Jun 8, 7:26 PM MDTSpecial Weather StatementTFXGallatin34 min
Jun 9, 11:25 AM MDTWinter Weather AdvisoryTFX22 hr
Jun 9, 12:52 PM MDTSpecial Weather StatementTFXGlacier23 min
Jun 9, 2:09 PM MDTSpecial Weather StatementTFXGlacier36 min
Jun 9, 2:25 PM MDTSpecial Weather StatementTFXTeton35 min
Jun 9, 2:47 PM MDTSpecial Weather StatementTFXRavalli13 min
Jun 9, 2:59 PM MDTSpecial Weather StatementTFXPondera46 min
Jun 9, 3:03 PM MDTSpecial Weather StatementTFXTeton27 min
Jun 9, 3:13 PM MDTSpecial Weather StatementTFXGlacier17 min
Jun 9, 3:21 PM MDTSpecial Weather StatementTFXGlacier24 min
Jun 9, 3:31 PM MDTSpecial Weather StatementTFXTeton14 min
Jun 9, 3:58 PM MDTSpecial Weather StatementTFXPondera32 min
Jun 9, 4:09 PM MDTSpecial Weather StatementTFXToole21 min
Jun 9, 4:29 PM MDTSpecial Weather StatementTFXToole16 min
Jun 9, 5:10 PM MDTSpecial Weather StatementTFXJudith Basin35 min
Jun 9, 5:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.